Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 309, NWS Tulsa, OK

August 10, 2020Nowata County, Osage County, Washington County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Aug 10, 2020, 3:38 PM CDT for Nowata County, Osage County, Washington County, Oklahoma. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2020, 3:38 PM CDT (20:38 UTC)
Expired
Aug 10, 2020, 4:30 PM CDT
In force
52 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Nowata County, OK, Osage County, OK, Washington County, OK

The radar

The Tulsa radar (KINX), 76 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.6 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2020-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1690 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2020-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1690 J/kg
Mixed-layer CIN
-204 J/kg
Mixed-layer LCL
1251 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

728 
WUUS54 KTSA 102038
SVRTSA
OKC105-113-147-102130-
/O.NEW.KTSA.SV.W.0309.200810T2038Z-200810T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
338 PM CDT Mon Aug 10 2020

The National Weather Service in Tulsa has issued a

* Severe Thunderstorm Warning for...
  Northeastern Osage County in northeastern Oklahoma...
  Northern Washington County in northeastern Oklahoma...
  Nowata County in northeastern Oklahoma...

* Until 430 PM CDT.

* At 337 PM CDT, severe thunderstorms were located along a line
  extending from 4 miles southwest of Caney to 3 miles north of
  Bartlesville Municipal Airport to near Osage Hills State Park,
  moving east at 35 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations in or near the path include...
  Bartlesville...                   Nowata...
  Dewey...                          South Coffeyville...
  Copan...                          Delaware...
  Lenapah...                        Wann...
  Osage Hills State Park...         Bartlesville Municipal Airport...
  Hulah...                          Okesa...

LAT...LON 3684 9543 3664 9569 3670 9632 3681 9610
      3700 9606 3700 9543
TIME...MOT...LOC 2037Z 260DEG 32KT 3698 9599 3681 9601 3673 9621 

HAIL...0.75IN
WIND...60MPH
 
$$
2 follow-up statements
931 
WWUS54 KTSA 102059
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
359 PM CDT Mon Aug 10 2020

OKC113-102109-
/O.CAN.KTSA.SV.W.0309.000000T0000Z-200810T2130Z/
Osage OK-
359 PM CDT Mon Aug 10 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN OSAGE COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore the warning has been cancelled.

LAT...LON 3684 9543 3664 9569 3667 9600 3680 9600
      3700 9599 3700 9543
TIME...MOT...LOC 2059Z 262DEG 31KT 3699 9571 3682 9580 3676 9599 

$$

OKC105-147-102130-
/O.CON.KTSA.SV.W.0309.000000T0000Z-200810T2130Z/
Washington OK-Nowata OK-
359 PM CDT Mon Aug 10 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHERN WASHINGTON AND NOWATA COUNTIES...

At 359 PM CDT, severe thunderstorms were located along a line
extending from 4 miles south of Dearing to 6 miles south of Wann to
near Bartlesville, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations in or near the path include...
Bartlesville...                   Nowata...
Dewey...                          South Coffeyville...
Copan...                          Delaware...
Lenapah...                        Wann...

LAT...LON 3684 9543 3664 9569 3667 9600 3680 9600
      3700 9599 3700 9543
TIME...MOT...LOC 2059Z 262DEG 31KT 3699 9571 3682 9580 3676 9599 

HAIL...1.00IN
WIND...60MPH
 
$$
452 
WWUS54 KTSA 102122
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
422 PM CDT Mon Aug 10 2020

OKC105-147-102132-
/O.EXP.KTSA.SV.W.0309.000000T0000Z-200810T2130Z/
Washington OK-Nowata OK-
422 PM CDT Mon Aug 10 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN WASHINGTON AND NOWATA
COUNTIES WILL EXPIRE AT 430 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail,
gusty winds and heavy rain are still possible with these
thunderstorms.

LAT...LON 3684 9543 3664 9569 3667 9600 3680 9600
      3700 9599 3700 9543
TIME...MOT...LOC 2122Z 260DEG 32KT 3702 9548 3685 9557 3679 9576 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:58 PM CDT, 40 minutes earlier.

Area forecast discussion, Aug 10, 2:58 PM CDT, 40 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
258 PM CDT Mon Aug 10 2020

.DISCUSSION...
Cluster of storms moving into northwest Osage county at present,
with other more isolated cells beginning to for over higher
terrain of southeast OK and northwest AR. The latter will most
likely dissipate by sunset, however with a weak mid level trough
moving across Kansas this evening, chance of storms remains
warranted across northeast OK and far northwest AR tonight,
roughly north of US 412. Current NE OK storms appear to be
elevated but some potential for sfc-based updrafts will be
present this evening, and any such storms would have a marginal
severe threat.

A rather muddled forecast takes shape the rest of this week as
the upper ridge retrogrades slightly allowing for northwest flow
aloft to set up with a sfc boundary in the general area. This will
offer near dally thunderstorm chances with details and placement
of highest chances still uncertain. The overall trend in
temperatures will be less hot compared to today, though this will
be largely driven by convection and increased clouds rather than
an actual airmass change. It does appear the ridge will amplify
further by early next week with a trough developing over the
eastern CONUS, with an actual cold front arriving perhaps by
Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   76  94  74  95 /  30  30  20  20
FSM   75  94  73  96 /  10  40  20  20
MLC   77  94  74  95 /  10  30  10  10
BVO   74  92  72  93 /  40  30  20  20
FYV   72  89  70  92 /  20  40  20  30
BYV   71  92  70  93 /  30  50  30  40
MKO   75  92  73  93 /  20  30  20  20
MIO   73  92  71  93 /  40  30  20  30
F10   76  92  73  94 /  20  30  10  10
HHW   77  97  75  97 /  10  20  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 8 PM CDT this evening for OKZ054>068-070>076.

AR...Heat Advisory until 8 PM CDT this evening for ARZ019-020-029.

&&

SHORT TERM...20
LONG TERM....14
Hazardous weather outlook, Aug 10, 1:28 PM CDT, 2 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
128 PM CDT Mon Aug 10 2020

ARZ001-002-010-011-019-020-029-OKZ049-053>076-111030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
128 PM CDT Mon Aug 10 2020

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Northeast Oklahoma and Northwest Arkansas.
	ONSET...After 5 PM.

HEAVY RAIN AND FLASH FLOOD.
	RISK...Limited.
	AREA...Northeast Oklahoma and Northwest Arkansas.
	ONSET...This Evening.

DANGEROUS HEAT.
	RISK...Elevated.
	AREA...Much of Eastern Oklahoma and West Central Arkansas.
	ONSET...Ongoing.

DISCUSSION...
Thunderstorm chances develop this afternoon along and near the
Oklahoma Kansas border and remain possible across northeast
Oklahoma and northwest Arkansas this evening and tonight. Some of
these storms could become strong to severe with locally damaging
winds being the main threat. A limited potential of localized
heavy rainfall could also be possible overnight tonight.

Also this afternoon...hot and humid conditions continue with heat
index values in the 105 to near 109 degree range across much of
eastern Oklahoma and west central Arkansas. A heat advisory
remains in effect for these locations through 8 PM this evening.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
TUESDAY...Thunderstorm Potential...Dangerous Heat
		  Potential...Heavy Rain Potential.
WEDNESDAY THROUGH SATURDAY...Thunderstorm Potential...Dangerous
							 Heat Potential.
SUNDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Thunderstorm chances are forecast to be ongoing across parts of
eastern Oklahoma and northwest Arkansas Tuesday morning with the
greater potential over southeast Oklahoma into northwest Arkansas.
There is a marginal potential that a few storms could again become
strong to severe with also locally heavy rainfall possible.
Periodic chances of showers and thunderstorms are forecast for
eastern Oklahoma and western Arkansas through the week and into
the weekend as a series of upper level disturbances affect the
region. Some of these thunderstorms could be strong to severe.

Hot and humid conditions will also continue across the region
this week with temperatures mostly at or above normal for
this time of year.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Aug 10, 2:35 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Tulsa OK
235 PM CDT Mon Aug 10 2020

OKZ054-102000-
Osage OK-
235 PM CDT Mon Aug 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OSAGE COUNTY UNTIL
300 PM CDT...

At 235 PM CDT, a strong thunderstorm was located 3 miles east of
Grainola, moving northeast at 35 mph.

Dime to penny size hail and winds in excess of 40 mph will be
possible with this storm.

Locations in or near the path include...
Elgin...                          Grainola...
Foraker...

LAT...LON 3700 9611 3698 9610 3682 9667 3700 9672
TIME...MOT...LOC 1935Z 244DEG 32KT 3695 9659
Special weather statement, Aug 10, 2:55 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Tulsa OK
255 PM CDT Mon Aug 10 2020

OKZ054-055-102030-
Osage OK-Washington OK-
255 PM CDT Mon Aug 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OSAGE AND
NORTHWESTERN WASHINGTON COUNTIES UNTIL 330 PM CDT...

At 255 PM CDT, strong thunderstorms were located along a line
extending from 8 miles west of Elgin to 5 miles southwest of
Pearsonia. Movement was east at 35 mph.

Dime to penny size hail and winds in excess of 40 mph will be
possible with these storms.

Locations in or near the path include...
Bartlesville...                   Pawhuska...
Elgin...                          Foraker...
Bigheart...                       Osage Hills State Park...
Pearsonia...                      Bartlesville Municipal Airport...
Hulah...                          Okesa...
Sunset Lake...                    Wah Sha She State Park...

LAT...LON 3700 9591 3671 9601 3664 9661 3700 9659
TIME...MOT...LOC 1955Z 256DEG 30KT 3698 9644 3675 9652
Special weather statement, Aug 10, 3:26 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Tulsa OK
326 PM CDT Mon Aug 10 2020

OKZ054>056-102115-
Osage OK-Nowata OK-Washington OK-
326 PM CDT Mon Aug 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OSAGE...WASHINGTON
AND NORTHERN NOWATA COUNTIES UNTIL 415 PM CDT...

At 326 PM CDT, strong thunderstorms were located along a line
extending from 4 miles northwest of Hulah to 4 miles northeast of
Osage Hills State Park to 2 miles north of Pawhuska. Movement was
east at 35 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations in or near the path include...
Bartlesville...                   Pawhuska...
Dewey...                          South Coffeyville...
Copan...                          Delaware...
Lenapah...                        Wann...
Bartlesville Municipal Airport... Hulah...
Osage Hills State Park...         Okesa...
Wah Sha She State Park...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3700 9545 3687 9550 3663 9581 3665 9642
      3680 9621 3700 9613
TIME...MOT...LOC 2026Z 262DEG 30KT 3698 9608 3681 9615 3670 9632

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 2:55 PM CDTSpecial Weather StatementTSAOsage35 min
Aug 10, 3:26 PM CDTSpecial Weather StatementTSANowata, Washington49 min
Aug 10, 4:55 PM CDTSpecial Weather StatementTSACraig, Ottawa50 min
Aug 10, 5:53 PM CDTSpecial Weather StatementTSAOsage67 min
Aug 10, 6:22 PM CDTSevere Thunderstorm WarningTSAOsage38 min
Aug 10, 6:57 PM CDTSevere Thunderstorm WarningTSAOsage48 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.